Virginia, 2018

Hail and Damaging Winds in Virginia, August 12, 2018

August 12, 2018 · NWS LWX · 26 events in 8 counties and zones

Widespread showers and thunderstorms formed due to a combination of high instability and a stalled frontal boundary. Some storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Widespread showers and thunderstorms formed due to a combination of high instability and a stalled frontal boundary. Some storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 9:58 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 9:58 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1058 AM EDT Sun Aug 12 2018

.SYNOPSIS...
A complex area of low pressure will impact the region over the
next several days with unsettled weather conditions expected.
High pressure and upper level ridging will take hold toward the
middle of the week bringing drier conditions. A cold front will
approach from the west toward the end of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface boundary drapes across our area from southwest to
northeast. Winds have trended light to calm in most locations
with low clouds being observed by surface observations and
satellite imagery. The aforementioned boundary will stall out
over our region today as an upper trough over the Great Lakes
digs south and east, increasing positive vorticity advection
aloft. Developing surface low will linger near the Delmarva
through tonight. A jet max will migrate overhead today with the
favored right entrance region setting up over central Virginia
this afternoon and evening. Consequence of this setup will be
the development of widespread showers and thunderstorms this
afternoon and carrying into this evening. Mid level lapse rates
not overly impressive at 5-6 C/km, but ample instability and
bulk shear will promote the threat for isolated strong to severe
storms across central Virginia. Damaging winds and heavy
rainfall will be the primary hazards with this activity.
Isolated instances of flooding will be a concern over areas that
receive multiple rounds of showers and storms. Showers and
storms may reach the Washington metro area this afternoon, but
do expect the best coverage to be to the south of D.C.

Showers and storms will wane late this evening and during the
overnight period, but shower chances will remain through
daybreak Monday. Temperatures today and tonight will be below
normal with highs in the low to middle 80s and lows from the
middle 60s to near 70 degrees.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The closed upper level low continues to churn over the area
Monday through Tuesday before lifting north and east of the
region. A surface boundary will continue to linger across the
area during this timeframe before dissipating with a primary
boundary residing near the eastern shore. Expect showers and
thunderstorms once again on Monday with the focus being on the
afternoon and early evening hours with daytime heating and
instability maximized. Locations along and east of the Blue
Ridge, including the Baltimore and Washington metro areas, will
see better coverage of showers and storms on Monday compared to
Sunday as the jet shifts over this region and the surface low
moves off the Jersey coast.

Come Tuesday, the upper trough/low start to lift northward
moving the axis to our east. Showers and storms will be possible
once again, but the coverage will be less than previous days as
the system finally starts to make its exit. Temperatures will
continue to run below normal Monday through Tuesday night with
plentiful cloud cover and rain chances, as highs top out in the
middle 80s and lows generally in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Dry conditions expected for much of Wednesday, aside from some
lingering showers early in the morning as the upper low finally
drifts off to our east. This will leave us in the subsidence
region of the trough, suppressing any chance for showers or
thunderstorms. Highs on Wednesday will be in the mid to upper
80s.

This will continue for a majority of the day on Thursday as
well. However, a surface low pressure system moving across the
Great Lakes region will drag its associated cold front towards
the area late on Thursday or early on Friday. A very warm and
humid airmass will be advected into the region ahead of this
front on Thursday, with highs expected to reach the low 90s and
dew points into the low 70s. With this type of airmass in place,
and some impulses of upper level energy associated with another
approaching trough from the west, showers and thunderstorms can
be expected ahead of the main band of precipitation associated
with the actual frontal passage, which should occur on Friday.
So, chance POPs continue into Friday as well, however the exact
timing of frontal passage remains in question. High temps on
Friday will be in the mid to upper 80s.

On Saturday, although the front will be long gone, expect
showers and storm chances to continue as the upper low makes its
passage throughout the day. Temperatures will be back to around
average by Saturday, with highs in the mid 80s again.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Low clouds are impacting several of the terminals this morning
with intermittent MVFR/IFR CIGs. Low clouds will dissipate
shortly after noon with general VFR conditions forecast
thereafter. Showers and storms will spark this afternoon with
CHO to see the greatest coverage. Activity will approach IAD/DCA
in the afternoon and early evening.

Predominate VFR conditions return tonight with patchy fog once
again an issue. With an upper trough and surface boundary
lingering nearby, daily showers and thunderstorms will persist
Monday through Tuesday. Better coverage of showers/storms will
result for IAD/DCA/BWI/MTN on Monday as the upper trough and
favorable atmospheric ingredients shift further east than today.
Episodes of sub VFR VIS/CIGs will be likely. Patchy fog at night
will again impact terminals where rainfall has been received.
Winds will remain light at 10 knots or less, favoring a north
northeasterly trajectory.

Mainly VFR conditions are expected on Wednesday, as high
pressure builds into the region. Scattered showers and storms
possible Thursday ahead of a cold front to the west, which could
reduce visibilities and ceilings, otherwise mostly VFR.

&&

.MARINE...
Sub SCA conditions forecast through early next week as a broad
area of low pressure resides over the waters. Afternoon showers
and thunderstorms will bring the threat for gusty winds and
reduced visibilities. Monday will carry the highest coverage of
showers/storms over the waters. Ensure you have a way to
receive Special Marine Warnings if travelling by boat the next
several days.

Dry conditions expected on Wednesday, as high pressure
approaches. Winds are expected to remain below SCA criteria.
Winds should remain below SCA criteria on Thursday as well,
other than some potential gusty winds with and showers or
thunderstorms over the waters. Winds begin to pick up late
Thursday night into early Friday ahead of an approaching cold
front, which could be close to SCA criteria.

&&

.HYDROLOGY...
Continued rounds of showers and thunderstorms are expected this
afternoon and evening with central Virginia being the area of
focus today, then shifting toward the metro areas on Monday.
Storms will bring a threat for heavy rainfall that will promote
at least an isolated threat for flash flooding. No watches are
currently in effect but they may be required in the coming hours
or days.

&&

.TIDES/COASTAL FLOODING...
Anomalies have leveled off and dropped a bit this mornig. Some
locations along the Potomac Basin and Chesapeake Bay will see
action stage water levels with the potential for minor coastal
flooding with forthcoming high tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until noon EDT today for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF/RCM
SHORT TERM...BKF
LONG TERM...CJL
AVIATION...BKF/CJL
MARINE...BKF/CJL
HYDROLOGY...BKF/RCM
TIDES/COASTAL FLOODING...BKF/RCM
Hazardous weather outlook, Aug 12, 1:10 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
210 PM EDT Sun Aug 12 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
210 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon and this
evening. Isolated instances of flooding will be possible. The
greatest risk is across northern and eastern Virginia, where a
Flash Flood Watch is in effect.

Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
flooding and rainfall totals to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
210 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon and this
evening. Isolated instances of flooding will be possible. The
greatest risk is across Virginia and eastern West Virginia, where
a Flash Flood Watch is in effect.

Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Culpeper

When
August 12, 1:18 PM EST
Where
Culpeper County, 0.69 mi S of Reva
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.490, -78.130

Tree limbs were blown down in town.

Thunderstorm Wind, Greene

When
August 12, 1:25 PM EST
Where
Greene County, 0.69 mi N of Standardsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.310, -78.430

A tree was blown down near the intersection of Madison Road and Octonia Road.

Hail, Culpeper

When
August 12, 1:27 PM EST
Where
Culpeper County, 1.76 mi WNW of Culpeper
Measured
0.88 in hail
Reported by
Public
Coordinates
38.490, -78.030

Nickel sized hail fell near the intersection of Route 522 and Woodland Church Road.

Thunderstorm Wind, Culpeper

When
August 12, 1:29 PM EST
Where
Culpeper County, 1.75 mi NW of Culpeper
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.500, -78.020

Several trees were blown down in the vicinity of Sperryville Pike and Chestnut Fork Road.

Thunderstorm Wind, Culpeper

When
August 12, 1:38 PM EST
Where
Culpeper County, 1.62 mi E of Culpeper
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -77.970

Large tree limbs were blown down on Ira Hoffman Lane near US 15/29 Business. Trees were also damaged near the Culpeper Police Station, near the intersection of Autumn Ridge Road and Kings Grant Road, and in Yowell Meadow Park.

Thunderstorm Wind, Culpeper

When
August 12, 1:40 PM EST
Where
Culpeper County, 0.88 mi SE of Culpeper Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.510, -77.860

Trees were blown down along US 29 between Elkwood and Remington.

Thunderstorm Wind, Culpeper

When
August 12, 1:40 PM EST
Where
Culpeper County, 1.48 mi SSE of Culpeper
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.460, -77.990

Trees were blown down off US 29 near Culpeper.

Thunderstorm Wind, Madison

When
August 12, 1:45 PM EST
Where
Madison County, 1.76 mi NE of Uno
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.290, -78.210

A tree was blown down in the 220 block of Locust Grove Church Road.

Thunderstorm Wind, Madison

When
August 12, 1:47 PM EST
Where
Madison County, 2.14 mi SSW of Burnt Tree
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.270, -78.190

A tree was blown down on Tatums School Road 2 miles east of Locust Grove Road.

Hail, Culpeper

When
August 12, 1:50 PM EST
Where
Culpeper County, 1.52 mi W of Inlet
Measured
1.75 in hail
Reported by
Public
Coordinates
38.482, -77.958

Hail up to the size of golf balls fell at this location.

Thunderstorm Wind, Madison

When
August 12, 1:57 PM EST
Where
Madison County, 1.77 mi ESE of Uno
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.260, -78.200

A tree was blown down in the 300 block of Caves Ford Lane.

Hail, Culpeper

When
August 12, 2:00 PM EST
Where
Culpeper County, 0.54 mi E of Brandy
Measured
1.25 in hail
Reported by
Public
Coordinates
38.500, -77.870

Half dollar sized hail fell at this location.

Hail, Orange

When
August 12, 2:00 PM EST
Where
Orange County, 2.14 mi SE of Pierces Shop
Measured
0.75 in hail
Reported by
State Official
Coordinates
38.210, -78.020

Dime sized hail fell at this location.

Thunderstorm Wind, Culpeper

When
August 12, 2:00 PM EST
Where
Culpeper County, 1.38 mi N of Stevensburg
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.470, -77.880

Approximately 40 to 50 trees were blown down, some onto houses and farm buildings, just east of Culpeper. This included numerous 75 to 100 foot tall trees up to 3 feet in diameter that were uprooted and snapped in the vicinity of Carrico Mills Road.

Thunderstorm Wind, Orange

When
August 12, 2:02 PM EST
Where
Orange County, 2.14 mi SE of Pierces Shop
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.210, -78.020

Several trees were blown down near Lahore Road and Gum Tree Road.

Thunderstorm Wind, Orange

When
August 12, 2:05 PM EST
Where
Orange County, 2.62 mi ESE of Madison Run
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.180, -78.089

A tree was blown down into power lines and blocked the roadway.

Thunderstorm Wind, Orange

When
August 12, 2:05 PM EST
Where
Orange County, 0.88 mi SE of Nasons
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.260, -78.020

A tree was blown down near the intersection of Kendall Road and VA Route 20.

Thunderstorm Wind, Augusta

When
August 12, 2:10 PM EST
Where
Augusta County, 1.28 mi WSW of Sangerville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.370, -79.100

A tree was blown down in the 500 block of Emmanuel Church Road.

Hail, Stafford

When
August 12, 2:50 PM EST
Where
Stafford County, 1.38 mi N of Berea
Measured
0.75 in hail
Reported by
Public
Coordinates
38.370, -77.520

Penny sized hail fell at this location.

Thunderstorm Wind, Stafford

When
August 12, 2:54 PM EST
Where
Stafford County, 1.38 mi N of Berea
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.370, -77.520

Several trees were blown down in the Cardinal Forest subdivision off US 17.

Thunderstorm Wind, Spotsylvania

When
August 12, 3:00 PM EST
Where
Spotsylvania County, 0.54 mi W of Spotsylvania
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.200, -77.590

A tree was blown down on the 8600 block of Brock Road. A tree was also blown down on River Road near Bragg Road.

Hail, Stafford

When
August 12, 3:11 PM EST
Where
Stafford County, 1.28 mi WNW of Garrisonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -77.440

Penny sized hail fell at this location.

Thunderstorm Wind, Stafford

When
August 12, 3:20 PM EST
Where
Stafford County, 1.62 mi W of Brooke
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
38.380, -77.450

Over 50 trees were blown down between Stafford and Falmouth, including trees onto houses in the Grafton Village subdivision off Deacon Road.

Hail, Stafford

When
August 12, 3:30 PM EST
Where
Stafford County, 1.38 mi N of Falmouth
Measured
0.75 in hail
Reported by
Public
Coordinates
38.340, -77.470

Penny sized hail fell at this location.

Thunderstorm Wind, King George

When
August 12, 3:36 PM EST
Where
King George County, 1.77 mi WNW of Goby
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.330, -77.300

Multiple trees were blown down in vicinity of Belvedere Drive and Mill Pond Road.

Thunderstorm Wind, King George

When
August 12, 4:00 PM EST
Where
King George County, 2.63 mi NE of Hooes
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.380, -77.040

Multiple trees were blown down in vicinity of Mathias Point Road and Osprey Landing Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775063, 775064, 775055, 775065, 775067, 775068, 775069, 775070, 775080, 775056, 775081, 775057, 775059, 775073, 775074, 775076, 775077, 775098, 775060, 775078, 775079, 775061, 775082, 775062, 775083, 775084.